Does Accutane cause hair loss?


Accutane was a brand name for the drug isotretinoin, which healthcare providers prescribed for the treatment of severe acne. This medication can cause a number of side effects, and some people are concerned that taking isotretinoin could cause hair loss.

Although Accutane is no longer available under this brand name, the active ingredient isotretinoin is still available under generic names and other brands.

Keep reading to learn more about why Accutane can cause hair loss and for tips on reducing hair loss while using Accutane or similar products.

Isotretinoin is a synthetic form of vitamin A that helps suppress the production of sebum in the skin to reduce acne.

Accutane can affect the body in a way that could contribute to thinning or loss of hair. For example, Accutane can affect the hair rods and the follicles themselves.

Most of the time, all hair loss is temporary, and thin hair should start to thicken again over time. However, some people may notice a permanent change in their hair after taking isotretinoin.

Isotretinoin can also affect hormone levels, which could be another cause of thinning or hair loss in some people.

A 2011 study discovered that isotretinoin suppresses hormones in the pituitary gland. While it can be helpful for acne, it can also alter hormones that influence hair growth.

Another study, the results of which appear in the journal Advances in dermatology and allergology, measured the effects of taking Accutane for the treatment of acne.

While the product generally cleared participants’ acne, it also caused changes in their hair. For example, some people have lost their hair, while for others, their hair has become thinner and less dense.

That said, this was a small study of just 30 people, and its results provide no strong evidence that this effect will occur every time.

Isotretinoin may contribute to a number of other problems as well, and researchers have called for individualized treatment and close monitoring in each case.

A more recent study suggests that isotretinoin may not actually cause significant thinning or hair loss.

After 3 months of normal use, some people with moderate to severe acne who took isotretinoin have experienced changes in their hair. However, these changes were not statistically significant enough for the researchers to conclude that the drug causes hair thinning or hair loss.

This study also suggests that only a person taking very high doses of isotretinoin can experience impaired hair growth. It is also important to note that isotretinoin can affect each person differently, which is why doctors tailor the dosage for each individual.

Due to the varying nature of isotretinoin’s effects on hair, it is still possible for some people to have lasting effects while taking the drug. For example, a person may have taken too much or have been taking it for a long time.

The important thing is to work directly with a doctor or dermatologist to create an individualized treatment plan in each case.

When using Accutane correctly, the side effects of isotretinoin should be mild. If a person experiences hair loss or thinning, these effects will usually be temporary.

Dermatologists tailor the treatment to each individual. They will want to start with a lower dose and monitor a person’s reaction to the medicine to see if they are very sensitive to its effects.

From there, they can then create a treatment plan using the lowest effective dose, usually over a period of a few months.

There are also some things a person can do to limit potential side effects. For example, they can:

Take additional medication

Depending on the individual’s reaction, doctors may also prescribe additional medications to accompany isotretinoin.

For example, if a person is sensitive to hormonal changes that cause hair loss, a doctor may also prescribe drugs such as finasteride (Propecia), which can promote hair growth.

Eat healthy

Eating a healthy diet can be especially important while taking isotretinoin, to help prevent vitamin deficiencies.

Eating a diet rich in whole, natural foods and a wide variety of vegetables and fruits should help ensure that hair has the nutrients it needs to stay strong.

Learn more about the best foods for healthy hair growth here.

Take a vitamin B complex

A study found that treatment with isotretinoin can cause a deficiency of vitamin B, especially vitamin B-12 and vitamin B-9, or folic acid.

The researchers behind the study suggest taking a vitamin B supplement before and during treatment with isotretinoin. Also make sure that the vitamin B complex includes vitamins B-12 and B-9.

Avoid vitamin A

Although doctors may recommend taking a vitamin supplement during treatment, they will likely tell the person to avoid vitamin A. Since isotretinoin is a synthetic form of vitamin A, adding even more vitamin to the body can. have its own side effects and risks.

Reduce stress

Stress can also affect hormone levels, which could potentially make isotretinoin symptoms worse.

It is important to find ways to reduce stress. For example, a person can try breathing exercises, spend time outdoors, or do yoga.

Find out evidence-based ways to reduce stress and calm yourself down here.

Hair care

Caring for the hair during treatment is especially important to keep the individual hairs strong and prevent hair loss.

Here are some general hair care tips:

  • keep hair moist by using nourishing oils or natural leave-in conditioners
  • avoiding harsh chemicals or products that dry out the scalp, such as sulfates or perfumes
  • avoid aggressive processes such as drying, curling or brushing hair with very hot air

Accutane, which contains isotretinoin, can cause hair loss or temporary thinning in some people who are sensitive to it.

Healthcare providers tend to reserve isotretinoin for very severe acne, although there may be other options if the person experiences unwanted side effects.

Managing other factors can help reduce hair loss while using Accutane. Anyone who is not sure about their treatment or side effects can see a doctor.


About Sally Dominguez

Check Also

My Daughter’s Acne Was So Bad We Were Concerned About Her Mental Health

“My GP seemed eager to try all available treatments before referring me to a dermatologist …

Leave a Reply

Your email address will not be published.